Oklahoma, 2025

Damaging Winds in Oklahoma, August 8 to 9, 2025

August 8 to 9, 2025 · NWS AMA · 4 events in 2 counties and zones

An upper level weather disturbance moved through the region on August 8th. This combined with sufficient daytime heating, instability in the atmosphere to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level weather disturbance moved through the region on August 8th. This combined with sufficient daytime heating, instability in the atmosphere to produce showers and thunderstorms. There was enough dry air in the atmosphere that any of the showers that developed were able to produce wind gusts across portions of the Oklahoma Panhandle. A few of these wind gusts occurred as a result of heat bursts that occurred as showers diminished overnight on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:30 PM CST, 5 minutes earlier. Its key messages:

  • Issued at 1236 PM CDT Fri Aug 8 2025
  • Thunderstorms will be possible across the northwestern combined Panhandles this afternoon and Saturday afternoon and evening. Damaging wind gusts is the primary hazard.
  • Thunderstorms are probable on Sunday starting as early as the mid- afternoon and perhaps lasting through the night. Can't entirely rule out a damaging wind gust in the afternoon hours, but the primary hazard may be localized flooding/flash flooding potential due to heavy to torrential rainfall.
Area forecast discussion, Aug 8, 5:30 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
630 PM CDT Fri Aug 8 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1236 PM CDT Fri Aug 8 2025

- Thunderstorms will be possible across the northwestern combined
Panhandles this afternoon and Saturday afternoon and evening.
Damaging wind gusts is the primary hazard.

- Thunderstorms are probable on Sunday starting as early as the
  mid- afternoon and perhaps lasting through the night. Can't
  entirely rule out a damaging wind gust in the afternoon hours,
  but the primary hazard may be localized flooding/flash flooding
  potential due to heavy to torrential rainfall.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 1236 PM CDT Fri Aug 8 2025

There will be around a 15-25% chance for showers and a few
thunderstorms this afternoon and evening along and behind a surface
trough in the northwestern Panhandles as embedded disturbances in
the flow aloft move in. Forecast soundings in the vicinity show a
tall, inverted-V thermodynamic profile below relatively moist mid-
levels resulting in DCAPE values around 1900 J/kg to 2200 J/kg.
Therefore, any shower or thunderstorm that can develop will produce
virga that produces gusty surface winds. A stronger thunderstorm
will be capable of producing wind gusts up to 70 mph with hail up to
the size of pennies. Activity should wane through the evening.

An upper-level trough will move into the northern US, and with it
temperatures aloft will cool some resulting in highs "cooling" into
the 90s across most of the Panhandles. A weak front is favored into
move into a portion of the northern Panhandles later Saturday
afternoon before embedded disturbances move across the northern
Panhandles once again. Once again, forecast soundings show inverted-
V signatures which will once again favor gusty winds with showers
and damaging winds with any stronger thunderstorm that can develop.
Showers and thunderstorms could persist to some degree into the
evening and perhaps overnight hours, but confidence about that is
limited at this time.

Vanden Bosch

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1236 PM CDT Fri Aug 8 2025

A quasi-stationary boundary is likely to be set up across a portion
of the Panhandles by Sunday morning. A positively tilted trough will
swing from the Intermountain West toward the Panhandles throughout
the day on Sunday. Showers and thunderstorms may begin in the
afternoon hours with a very low chance for a wind gust up to 60 mph,
but the better chances for showers and thunderstorms should be in
the evening and overnight hours when more favorable forcing arrives.
Convection that develops in New Mexico may eventually develop into
an MCS in the Panhandles. The previously mentioned boundary will
push southward from convective outflow and PWATs will increase
through the night, resulting in an increasing threat for heavy to
torrential rainfall. Fortunately, the risk for flash flooding is
somewhat limited by the faster storm motions. With that said, rain
rates of 1 to 2 inches per hour, perhaps locally up to 3 inches,
will be possible. The primary uncertainty at this point is regarding
the location of the boundary as the heaviest rainfall should occur
along and north of it. As it stands now, the northern combined
Panhandles are favored to be impacted but have seen it several times
before where the boundary ends up further south than guidance had
it, resulting in the axis of heaviest rain jumping south on the day
of.

Depending how long clouds linger into Monday, temperatures may
remain in the 80s across most of the area. Now on the backside of
the previously mentioned trough, northwesterly flow aloft is favored
for Monday. This, along with southeasterly surface winds, should
allow for convection to develop on the higher terrain to the west.
Depending on how much destabilization can occur, we could see some
thunderstorms move into the Panhandles again on Monday. If the
atmosphere remains too stable, storms would weaken as they move in.

Confidence in the forecast decreases beyond Monday as guidance
diverges regarding the progression of the upper-level trough as it
departs, with some guidance having it linger in the Central Plains.

Vanden Bosch

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Fri Aug 8 2025

As of early this evening, scatter to isolated shower and
thunderstorms were progressing eastward across the western
Panhandles. These storms may create vicinity lightning and brief
rain showers at KGUY and KDHT, but will likely diminish as we get
later into the overnight hours. From there, all terminals are
expected to return to VFR conditions.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ003>005-007>015-
     018>020.

OK...Heat Advisory until 8 PM CDT this evening for OKZ002-003.

&&

SHORT TERM...52
LONG TERM....52
AVIATION...11
Hazardous weather outlook, Aug 8, 11:44 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1244 PM CDT Fri Aug 8 2025

OKZ001>003-TXZ001>020-317-090545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1244 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Widespread triple digit temperatures are likely today and a Heat
Advisory is in effect for the central and eastern Panhandles
through 8 PM.

An Extreme Heat Warning has been issued for Palo Duro Canyon until
8 PM, when temperatures could reach dangerous levels as high as
110 degrees.

Isolated to scattered thunderstorms are possible across the
northwest this afternoon and early evening. If any storms do form,
they could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain showers and thunderstorms have an increasing chance to
return to the Panhandles this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 1:48 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
248 PM CDT Fri Aug 8 2025

OKZ001-TXZ001-082030-
Cimarron OK-Dallam TX-
248 PM CDT Fri Aug 8 2025

...STRONG THUNDERSTORMS WILL IMPACT CIMARRON AND NORTHWESTERN DALLAM
COUNTIES THROUGH 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Kenton to 6 miles northeast of
Felt to 10 miles northeast of Texline. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10240 3665 10233 3641 10254 3641 10304
      3650 10304 3650 10300 3700 10300
TIME...MOT...LOC 1948Z 268DEG 21KT 3688 10306 3665 10273 3650 10291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Aug 8, 2:34 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
334 PM CDT Fri Aug 8 2025

OKZ001-TXZ001-082100-
Cimarron OK-Dallam TX-
334 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CIMARRON AND NORTH
CENTRAL DALLAM COUNTIES THROUGH 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Felt, or 14 miles southwest of Boise City, moving
southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boise City, Keyes, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 10289 3695 10277 3682 10222 3664 10231
      3641 10256
TIME...MOT...LOC 2033Z 309DEG 8KT 3661 10271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

COR
Special weather statement, Aug 8, 3:05 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
405 PM CDT Fri Aug 8 2025

TXZ001-002-082145-
Sherman TX-Dallam TX-
405 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHERMAN AND
NORTHEASTERN DALLAM COUNTIES THROUGH 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Conlen, or 18 miles west of Stratford, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10251 3650 10211 3615 10212 3628 10252
TIME...MOT...LOC 2104Z 267DEG 18KT 3637 10241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

COR

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 8, 5:35 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

A decaying thunderstorm produced a minor heat burst over Hooker. The temperature increased and dewpoint decreased in conjunction with the severe wind gust.

Thunderstorm Wind, Texas

When
August 8, 7:45 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

A likely downburst produced a peak wind gust of 59 mph.

Thunderstorm Wind, Beaver

When
August 8, 11:35 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

These wind gusts likely occurred due to a heat burst.

Thunderstorm Wind, Beaver

When
August 9, 12:50 AM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

These wind gusts likely occurred due to a heat burst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272573, 1272592, 1272593, 1272594.